Tuesday , October 24 2017
Home / Resources / Articles / Issue 93 Item 6 Glargine and Lispro – The Long and Short of it is Clearly Confus

Issue 93 Item 6 Glargine and Lispro – The Long and Short of it is Clearly Confus

Before the availability of glargine, the distinction between long- (or intermediate-) acting insulins and short-acting insulin’s was obvious, with the former being cloudy in appearance, whereas the latter was clear. Insulin glargine (Lantus; Aventis,) is a recently available basal insulin analog that appears to have a more consistent activity profile than comparable long-acting insulin products. It is typically administered as a single injection before bedtime. Due to minor modification of the amino acid sequence in both the A- and B-chains of the insulin molecule, glargine is soluble only in an acidic pH. When injected, glargine precipitates in the neutral pH of subcutaneous tissues, prolonging its systemic absorption.

 One immediately obvious difference between glargine and other long- (or intermediate-) acting insulin’s is that the product is a clear solution, similar to short-acting products, not a semi-opaque suspension. To avoid confusion with such insulins, Lantus is marketed in a vial of unique shape, taller and thinner than all other insulin vials, and the label contains purple print.  However there have been reports of  patients who mistakenly administered a rapid-acting insulin analog in lieu of their usual glargine dose.

One report had a 25-year-old woman with type 1 diabetes duration of 6 years. She had generally been under good control, with a recent HbA1c of 7.0% (normal range 4.3–6.4%). There was no history of diabetes-related complications, including retinopathy or other medical conditions, and her compliance had always been excellent. Her regimen included insulin glargine, 22 units nightly at bedtime plus adjusted-dose insulin lispro (Humalog) before meals, which she had been using for the previous 2 months without difficulty.  One day, she accidentally drew her scheduled bedtime dose of 22 units from her lispro vial rather than her glargine vial, realizing her error only after it had been administered. At that time, her blood glucose measured 160 mg/dl on a home glucose meter. The patient was instructed to preemptively consume carbohydrate calories, but her intake was limited because of nausea. By 90 min after the injection, her blood glucose measured 90 mg/dl, and by 2 h, it had dropped to 57 mg/dl. She was, at that point, referred to the emergency ward, where intravenous dextrose was administered to reverse her hypoglycemia. Five hours after the insulin injection, her blood glucose stabilized in the 160 mg/dl range.

Another patient is a 52-year-old female college professor with type 1 diabetes duration of almost 40 years. Her control was fair, with a recent HbA1c of 7.4%, on a regimen of 17 units glargine (started 3 months previously), administered in the morning, plus adjusted-dose lispro before meals, which she took by separate injection. There was no history of diabetes-related complications or any other significant medical disorders. Her compliance had been excellent. One morning, she inadvertently injected 17 units lispro instead of glargine. At the time of administration, her blood glucose was 315 mg/dl, at which point she would have normally taken 5 units lispro. Despite eating nearly continuously for the subsequent 3 h, her blood glucose dropped to as low as 67 mg/dl and finally stabilized in the 85 mg/dl range. No further intervention was required.

These cases serve to underscore a significant new risk that may be associated when insulin glargine is used in combination with short-acting insulins (regular, lispro, and aspart). Before the availability of glargine, the distinction between long- (or intermediate-) acting insulins and short-acting insulins was obvious, with the former being cloudy in appearance, whereas the latter was clear.  We can assume that these patient errors occurred because of the similarity in appearance between glargine and short-acting insulin’s, despite glargine’s unique vial shape and label. It should be noted that the two patients in whom these episodes occurred had normal cognitive function, no visual impairment, and had previously demonstrated impeccable compliance. In addition, they had been counseled about the likeness in appearance between their two insulin products at the initiation of glargine therapy. Despite this, both admitted that it was indeed the similarity between their insulin’s, glargine and lispro, that led to the confusion.

It is highly recommended that patients should be made aware of the potential danger of confusing glargine with their short-acting insulin’s and educated in strategies to help avoid such accidents. We also recommend that the manufacturer of glargine insulin, Aventis Pharmaceuticals, in cooperation with the Food and Drug Administration, consider further alternative packaging or perhaps even solution tinting to more easily distinguish it from the widely used short-acting preparations.

Diabetes Care 25:404-405, 2002 From the Section of Endocrinology, Department of Medicine, Yale University School of Medicine, New Haven, Connecticut